Ohio, 2018

Flooding in Ohio, April 24 to 25, 2018

April 24 to 25, 2018 · NWS RLX · 2 events in 1 county or zone

A low pressure system brought moderate rain to southeast Ohio on the 24th and 25th. Generally only an inch or so of rain fell, but the ground was still soggy from previous rain, and this resulted in minor flooding along the West Fork of Duck Creek and the Little Muskingum River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A low pressure system brought moderate rain to southeast Ohio on the 24th and 25th. Generally only an inch or so of rain fell, but the ground was still soggy from previous rain, and this resulted in minor flooding along the West Fork of Duck Creek and the Little Muskingum River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 24, 9:13 PM EST, 2 hours 17 minutes earlier.

Area forecast discussion, Apr 24, 9:13 PM EST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
1013 PM EDT Tue Apr 24 2018

.SYNOPSIS...
Upper level system crosses to our south tonight and continues to
spread bands of showers into the region. Southern system may
graze the area late Thursday into Friday. Cold front Friday
night or Saturday. High Sunday.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 1010 PM Tuesday...

Only minor changes made to better reflect current obs and
trends.

As of 215 PM Tuesday...

The slow moving upper level low continues to edge closer to the
region. This system will cross to our south later tonight,
spreading bands of rain showers across the area through
tomorrow...with greatest rain chances tomorrow expected in the
mountains. Although the unsettled weather with mostly cloudy
skies will persist through the period, temperatures will at
least be close to normal, as highs should climb into the low 60s
by tomorrow afternoon in the Lowlands and 50s in the mountains.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
As of 320 PM Tuesday...

Light rain showers taper off from West to East Wednesday night
with the aforementioned upper low exiting toward New England.
Weak high pressure then builds from the West offering a brief
reprieve for early Thursday. Then, the next upper trough comes
through with yet another southern stream system impacting the
area.

Models today agree on a low pressure system to track up the
Smokeys and higher elevations of the Piedmont region Thursday
night through early Friday bringing rain showers. Confidence in
this system's track is somewhat low based on uncertain and
variable model trends... former model runs have trended this
system further West, though today they're more on board for a
more impactful track for this area. Overall, light rain showers
not unlike the current (Tuesday) conditions are expected with
some moderate rates possible given moisture around 1" PWAT.
Current middle-of-the-road model blends indicate up to 0.4" of
rainfall along the Eastern mountains should the system track
this way.

The southern stream system exits toward the NE Friday afternoon,
then a cold front or two attached to a digging northern trough
passes through Friday night. Models disagree on the amount of
moisture with this frontal complex, however impacts would be
minimal regardless.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
As of 345 PM Tuesday...

Surface high pressure will build in through the weekend followed
by a building upper level ridge providing dry weather with
seasonable temperatures for the remainder of the weekend and
into the nest work week. Robust, broad high pressure has the
potential to create calm, clear nights - especially Monday and
Tuesday mornings - so have opted to go on the lower end of minT
guidance, further decreasing low spots prone to radiational
cooling.

&&

.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...
As of 800 PM Tuesday...

Upper level low to our south providing mixed bag of stratus and
showers across the forecast area, resulting in IFR to MVFR
across the west and VFR across the east. Expect ceilings to drop
late this evening with MVFR to IFR at all TAF sites. LAMP
guidance is very insistent on fog formation tonight, and with
T/Td spreads already very close think it is on to something
despite the continued cloud cover. Conditions will be slow to
improve on Wednesday as the upper level low is slow to move
away.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z THURSDAY...

FORECAST CONFIDENCE: Low

ALTERNATE SCENARIOS: Fog may not form overnight -- or could
develop as more low stratus instead. Timing of category changes
may vary through tomorrow.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                            WED 04/25/18
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EDT 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
CRW CONSISTENCY  L    L    L    L    H    H    M    M    M    H    M    L
HTS CONSISTENCY  L    M    M    L    M    L    M    M    H    H    H    L
BKW CONSISTENCY  M    M    M    M    M    M    H    H    H    H    H    M
EKN CONSISTENCY  H    H    H    H    H    M    M    M    M    M    M    L
PKB CONSISTENCY  H    H    H    H    M    M    M    M    M    M    M    L
CKB CONSISTENCY  H    H    H    H    H    H    H    H    M    M    M    L

AFTER 00Z THURSDAY...
IFR conditions possible into Wednesday night.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...MPK/MC
NEAR TERM...MZ/MPK
SHORT TERM...MC
LONG TERM...MC
AVIATION...MZ
Hazardous weather outlook, Apr 24, 1:19 AM EST, 22 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
219 AM EDT Tue Apr 24 2018

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-250630-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
219 AM EDT Tue Apr 24 2018

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Washington

When
April 24, 11:30 PM EST to April 25, 7:30 AM EST
Where
Washington County, 1 mi WSW of Bloomfield to 0.93 mi W of Wingett Run
Cause
Heavy Rain
Property damage
$2,000
Reported by
River/Stream Gage
Coordinates
39.567, -81.218

State Route 26 was flooded in several spots due to high water along the Little Muskingum River.

At Bloomfield, the river rose above its 16 foot bankfull level late on the 24th. It crested one foot above bankfull during the predawn and returned to its banks around sunrise.

Flood, Washington

When
April 25, 12:00 AM EST to 12:45 PM EST
Where
Washington County, 0.95 mi N of Macksburg to 1.29 mi SSE of Macksburg
Cause
Heavy Rain
Property damage
$1,000
Reported by
River/Stream Gage
Coordinates
39.644, -81.470

There was minor flooding of lowlands along the West Fork of Duck Creek. The gage at Macksburg showed the creek rose to about 13.4 feet, just above its 13 foot bankfull level, shortly after sunrise on the 25th. It returned to its banks just after noon.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 743316, 743314.